Texas, 2017

Hail and Damaging Winds in Texas, July 4, 2017

July 4, 2017 · NWS MAF · 7 events in 6 counties and zones

An upper ridge was over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. Good moisture, instability, upper lift, and remaining outflow boundaries were across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. Good moisture, instability, upper lift, and remaining outflow boundaries were across West Texas. These conditions resulted in thunderstorms with large hail and strong winds developing across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 1:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 1:10 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT Tue Jul 4 2017

.DISCUSSION...

Upper ridging is over the southwest part of the country with an
upper low over northeast Oklahoma/southwest Missouri. This pattern
has resulted in northwest flow aloft over the CWA. There is a chance
of storms again across the area this afternoon into tonight due to
good CAPE and lapse rates across the area. Enhanced omega and
remaining outflow boundaries across the area will also aid in
developing convection. Expect storms to develop across the higher
terrain this afternoon and then develop into the Permian Basin later
in the afternoon. The hi resolution models indicate an increase in
convection across the Permian Basin late this afternoon with an MCS
possibly coming into the area late this evening into tonight. Due to
these conditions, have increased pops across the area this afternoon
into tonight. Temperatures today are expected to be similar to
yesterday with highs mostly in the upper 90s to triple digits.

Chances of thunderstorms continue into Wednesday with a good supply
of moisture but models are less clear on where convection will
develop. Development of convection tomorrow may depend on where it
is today. Temperatures are expected to be a little cooler on
Wednesday due to cooler 850 mb temperatures. The upper ridge
continues to build over the western and central part of the country
on Thursday and the upper flow becomes northeasterly over the CWA.
Temperatures will mostly be in the mid 90s across the Permian Basin
on Thursday. There remains a chance of storms across the Davis
Mountains and possibly extending to the Lower Trans Pecos and Big
Bend area on Thursday. Not too much change for Friday except
slightly warmer temperatures. The upper pattern remains the same
over the weekend with mostly dry conditions. The upper ridge becomes
more centered over the central conus during the early to mid part of
next week. This will not have much impact on local conditions with
temperatures mostly in the mid to upper 90s and rain mostly
remaining confined to west of the Upper Trans Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  95  71  95 /  30  20  20  10
Carlsbad                       71  98  70  97 /  20  20  10  10
Dryden                         76  97  74  96 /  10  20  20  20
Fort Stockton                  72  97  71  94 /  20  20  20  20
Guadalupe Pass                 69  90  68  88 /  20  30  20  10
Hobbs                          69  93  67  94 /  30  10  10  10
Marfa                          61  90  63  88 /  20  30  20  20
Midland Intl Airport           73  96  72  95 /  30  20  20  10
Odessa                         73  96  72  95 /  30  20  20  10
Wink                           73  98  72  97 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/80
Hazardous weather outlook, Jul 4, 12:29 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Tue Jul 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon, with
the best chances across the Permian Basin and southwest towards the
Davis and Guadalupe Mountains.  Some storms may become strong
enough to produce strong downburst winds, heavy rainfall, localized
flash flooding, frequent lightning, and hail.

Tonight, a cluster of storms called a Mesoscale Convective System
is expected to drop south into southeastern New Mexico and the
Permian Basin.  Some storms may become strong enough for
downburst winds, heavy rainfall, localized flash flooding,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances of thunderstorms continue into Wednesday.  Some storms may
become strong, capable of producing strong downburst winds, heavy
rainfall, localized flash flooding, frequent lightning, and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 4, 1:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
237 PM CDT TUE JUL 4 2017

TXZ074-075-081-042030-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
237 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Hovey, or 22 miles north of Marathon. This storm was
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3031 10305 3039 10332 3054 10336 3061 10311
      3046 10294
TIME...MOT...LOC 1937Z 028DEG 1KT 3052 10310

67
Special weather statement, Jul 4, 2:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT TUE JUL 4 2017

TXZ047-048-052-053-042100-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
333 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms near
J B Thomas Reservoir, or 18 miles southwest of Snyder. The storms
were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Coahoma, Westbrook, Colorado City Airport, J B Thomas Reservoir,
Knapp, Lake Colorado City, Lake Colorado City State Park, Vincent,
Randalls Corner, Ira and Cuthbert.

This includes Interstate 20 between mile markers 187 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 10127 3234 10141 3255 10132 3272 10132
      3282 10107 3262 10093 3233 10089 3219 10103
TIME...MOT...LOC 2032Z 239DEG 50KT 3254 10116

12
Special weather statement, Jul 4, 2:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT TUE JUL 4 2017

TXZ063-042115-
Glasscock TX-
345 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Garden City, along and near highway 158. The
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3169 10134 3174 10148 3185 10145 3201 10132
      3193 10127 3169 10127
TIME...MOT...LOC 2044Z 238DEG 50KT 3182 10131

12
Special weather statement, Jul 4, 3:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT TUE JUL 4 2017

TXZ052-053-063-042130-
Mitchell TX-Glasscock TX-Howard TX-
400 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...SOUTHERN
MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms in
open country of northeastern Glasscock, southern Mitchell, and
southeastern Howard counties. The storms were nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Forsan, Champion Creek Reservoir and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 10126 3207 10126 3207 10144 3233 10141
      3223 10129 3220 10114 3217 10107 3236 10082
      3229 10070 3218 10066 3209 10067
TIME...MOT...LOC 2057Z 238DEG 49KT 3218 10109

12

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Howard

When
July 4, 3:30 PM CST to 3:35 PM CST
Where
Howard County, Coahoma
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -101.300

Hail, Howard

When
July 4, 4:05 PM CST to 4:10 PM CST
Where
Howard County, 1 mi SE of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -101.458

Thunderstorm Wind, Upton

When
July 4, 7:52 PM CST
Where
Upton County, 1 mi SSW of Mc Camey
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.117, -102.237

A thunderstorm moved across Upton County and produced a 59 mph wind gust near McCamey.

Thunderstorm Wind, Dawson

When
July 4, 9:02 PM CST
Where
Dawson County, Welch
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.130

A thunderstorm moved across Dawson County and produced a 58 mph wind gust in Welch.

Thunderstorm Wind, Gaines

When
July 4, 9:05 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 61 mph wind gust near Seminole.

Thunderstorm Wind, Winkler

When
July 4, 10:07 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.781, -103.186

A thunderstorm moved across Winkler County and produced a 62 mph wind gust near Wink.

Thunderstorm Wind, Scurry

When
July 4, 10:30 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.848

A thunderstorm moved across Scurry County and produced a 67 mph wind gust near Snyder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709642, 709644, 709646, 709669, 709658, 709663, 709672.